Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medication).
Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity
Causes, incidence, and risk factors
Adverse reactions to drugs are common, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening
A true drug allergy results from a series of chemical steps within the body that produce the
It can develop two different ways:
- The first time you take the medicine, you have no problems, but your body's immune system produces a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make a chemical called histamine, which causes your allergy symptoms.
- A drug allergy may also occur without your body producing IgE, but this is not well understood.
Most drug allergies cause minor skin rashes and hives.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common
- Sulfa drugs
- Insulin preparations (particularly animal sources of insulin)
- Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like anaphylactoid reactions)
Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic
Review Date: 06/29/2010
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; Paula J. Busse, MD, Assistant Professor of Medicine, Division of Clinical Immunology, Mount Sinai School of Medicine, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.